Clinical presentation of heparin-induced thrombocytopenia.
- Additional Document Info
- View All
Heparin-induced thrombocytopenia (HIT) is an immune-mediated adverse effect of heparin that is important because of its relatively high frequency and its strong association with paradoxic venous and arterial thrombosis. As confirmatory laboratory assays are not always immediately available, physicians usually must make initial diagnostic and treatment decisions based on the clinical presentation alone. Three characteristic features of HIT can be helpful in distinguishing it from other causes of thrombocytopenia: (1) timing of the onset of thrombocytopenia, namely, a platelet count decrease that begins between days 5 and 8 (inclusive) of beginning heparin treatment; (2) mild to moderate severity of the thrombocytopenia, with platelet counts only rarely less than 15 x 10(9)/L; and (3) the development of large-vessel venous or arterial thrombosis in association with thrombocytopenia, or any of a number of unusual characteristic sequelae of HIT (warfarin-associated venous limb gangrene, bilateral adrenal hemorrhagic infarction, heparin-induced skin lesions, or acute systemic reactions following intravenous heparin bolus). In contrast to other drug-induced immune thrombocytopenia syndromes, HIT rarely is associated with bleeding. HIT is relatively common, occurring in as many as 3% of patients who receive unfractionated (UF) heparin for 2 weeks. Between 30% and 75% of patients with HIT develop thrombosis; thus, about 1% of patients who receive a course of heparin develop HIT-associated thrombosis. The observation that HIT is less likely to occur with low-molecular-weight heparin (LMWH) suggests that HIT ultimately may be preventable.
has subject area